While weight gain is listed as one of the common side effects on most types of birth control, this may be misleading. Birth control itself doesn't cause weight gain. It can, however, cause you to retain water, which can create the appearance of weight gain. The hormonal changes may also increase your appetite. If you eat extra calories that aren't offset by exercise, you'll gain weight. If you feel you've gained weight since starting birth control, take steps to get your former body back.
Use your current method of birth control for three months -- it may take your body this long to completely adjust to the medication, according to KidsHealth.org. After this three-month window, women often notice the side effects lessening or going away.
Start a food journal. Write down all your meals and snacks. Study your daily entries to ensure you're not eating too many calories. Eat a diet rich in fruits, vegetables, whole grains and lean proteins to help you reach and maintain a healthy weight, recommends the American Heart Association.
Increase the amount of physical activity you do to offset any additional calories you've been eating and to help burn off excess body fat. Choose an activity you love and do it at least five days a week for at least 30 minutes a day, recommends the American College of Sports Medicine.
Increase your fluid intake. Adequate water consumption helps decrease water retention. Limit the amount of salt you eat to prevent your body from holding on to excess fluids.
Switch your birth control pills to a different formulation if you continue to have problems. Birth control pills that use a combination of estrogen and progesterone may cause water retention, which leads to weight gain-like symptoms.
Consult your doctor if your symptoms persist. She may suggest other birth control options and a healthy eating plan.